Former Russian spy Alexander Litvinenko suffered a heart attack overnight and has been put on a ventilator.
Doctors treating the 43-year-old at London's University College Hospital said today he had suffered a "major deterioration" in his condition.
They are still investigating the cause of his major symptoms of liver damage and bone marrow deterioration, his friend Alex Goldfarb said.
The latest deterioration has decreased his chances of survival and made it less likely he would receive a bone marrow transplant in the near future, he added.
Mr Goldfarb said: "He went into cardiac arrest and they put him on a ventilator but he is now stable. He is under sedation and they are not planning to wake him up as yet."
He added that the heart attack happened during the night and his wife was with him at the time.
Friends of the ex-KGB officer believe he was poisoned by Russian security services because of his fierce criticism of Vladimir Putin's regime - a claim denied by the Kremlin.
Police are investigating how he became ill and have previously said that they suspected "deliberate poisoning".
Investigators are working through potential toxins one by one to see what might have caused Mr Litvinenko's condition.
Suggestions that thallium sulphate poisoning was to blame have now been described as unlikely, although doctors have not ruled out radioactive thallium.
Mr Litvinenko's condition was described by the hospital today as "very serious" and he remained in intensive care where he was receiving cardiac monitoring as well as nutrition and pain relief support.
He was also isolated to protect him against infection following damage to his immune system, a statement said.
Mr Goldfarb told Sky News he could not put a figure on his friend's chances of survival but "obviously he has deteriorated although he is stable".
The fact that he was on a ventilator could make it more difficult to carry out a bone marrow transplant in the near future, he added.
"His chances obviously are decreased but to what extent I cannot say."
Investigations into what caused the two major symptoms of bone marrow deterioration and liver damage are continuing, he said.
"They could not have been caused by somewhat elevated levels of thallium that was found in his blood.
"Since they cannot find the cause, they naturally suspect that this is radioactivity of a short half-life that would have been decomposed by now.
"But they said it is not an issue for his treatment because whatever caused it has gone and they are dealing now with the consequences."
Mr Goldfarb played down reports that X-rays had shown three objects in his intestines, saying what had been seen were "shadows" that doctors were "not really concerned about".
Mr Litvinenko, a defector to Britain who has been granted asylum and citizenship, is thought to have been poisoned on November 1. He had been investigating the murder of Russian investigative journalist Anna Politkovskaya.
Scotland Yard's counter-terrorism unit is heading the police investigation into the alleged poisoning.
Officers are focusing on two meetings Mr Litvinenko had on the day he was allegedly poisoned.
The first was at a London hotel - named as the Millennium Hotel - where he had tea with a former KGB officer and another Russian.
It was reported today that police have turned their attention to this third man, whose identity has not been disclosed.
The second meeting was with Italian academic Mario Scaramella, a former consultant on a commission investigating KGB activities in Italy, at the Itsu sushi restaurant in Piccadilly.
While there, he reportedly helped himself at the restaurant's buffet and received soup from an attendant.
Mr Litvinenko was subsequently taken ill and later admitted to Barnet General Hospital. He was transferred to University College Hospital on Friday, around the same time as the police became involved.
The SVR, Russia's foreign intelligence agency, issued a fresh denial yesterday of any involvement in the affair, saying Mr Litvinenko was "not the kind of person for whose sake we would spoil bilateral relations".